Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 112, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 5, 2020, 2:51 AM CDT for 4 counties in Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2020, 2:51 AM CDT (07:51 UTC)
- Expired
- Jun 5, 2020, 3:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Leavenworth County, KS, Miami County, KS, Wyandotte County, KS
The radar
The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 3:37 AM CDT | TSTM WND DMG | 2 Ne Lenexa, KS | 4 INCH DIAMETER RED OAK BRANCH SNAPPED OFF NEAR WEST 87TH AND GODDARD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 11:32 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 7.9 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3168 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted.
857
WUUS53 KEAX 050751
SVREAX
KSC091-103-121-209-050830-
/O.NEW.KEAX.SV.W.0112.200605T0751Z-200605T0830Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
251 AM CDT Fri Jun 5 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Wyandotte County in northeastern Kansas...
Northwestern Miami County in east central Kansas...
Southwestern Leavenworth County in northeastern Kansas...
Johnson County in east central Kansas...
* Until 330 AM CDT.
* At 251 AM CDT, severe thunderstorms were located along a line
extending from near McLouth to near Pleasant Grove to near Pomona
Lake, moving southeast at 50 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Bonner Springs, De Soto, Paola, Spring Hill,
Tonganoxie, Basehor, Osawatomie, Edwardsville, Louisburg, Edgerton,
Lake Quivira and Linwood.
This includes the following highways...
Interstate 35 in Kansas between mile markers 200 and 227.
Interstate 435 between mile markers 0 and 8, and between mile
markers 76 and 83.
Kansas Turnpike between mile markers 206 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3898 9506 3899 9507 3898 9509 3896 9508
3898 9516 3896 9517 3897 9519 3923 9518
3897 9461 3888 9461 3859 9471 3839 9506
TIME...MOT...LOC 0751Z 303DEG 42KT 3914 9520 3890 9530 3872 9562
HAIL...0.88IN
WIND...60MPH
$$
BarhamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:26 AM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 5, 1:26 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 126 AM CDT Fri Jun 5 2020 .Discussion... Issued at 125 AM CDT FRI JUN 5 2020 It appears eastern KS and western MO may end up having another MCS impact the area tonight, without the complication of a westward moving MCS over central MO this time. Current radar and satellite observations indicate there are two strong echos over northern KS and eastern NE currently. The northern storm appears to be trying to form a MCV or possibly a book end vortex as it moves east. This storm appears to be weakening, but the storms over north KS and southern NE are indicating signs of strengthening with cooling tops on IR and some linear organization starting to develop. There is a gap between these two areas of storms that is trying to develop as well. An mesoscale analysis shows a large area of MUCAPE (4000+ J/kg) with the MUCAPE gradient running right down the Missouri River into KC Metro. MCSs tend to move down that gradient and forward propagating Corfidi vectors also indicate a movement to the SSE. The cold pool appears to be developing currently, so a SSE propagation will be likely in the next hour. This will put the northern storms motion down into our area on the east side of the MO River and the southern storms motion to the west side of the MO River. How far west will be the main challenge on predicting the level of impact to our area. The development between these two features currently lead us to believe a line of storms will develop in the next hour or two which will propagate as one MCS through our region with the MO River being the main corridor. If that middle sections does not develop, then the main impacts may shift slightly east and more into Topeka's area of responsibility. The main impacts of this MCS will be damaging winds with a history of near 70 mph from some of these storms before they organized. High DCAPE (1400+ J/kg), strong mid- level lapse rates, plenty of MUCAPE, and favorable effective and 0- 3km shear values all point towards an intensification of this line as it moves south. Mesovortices once again will not be out of the question with the favorable low level shear available and mixing at the surface of SE winds ahead of this line. 0-3km shear really strengthens around 3-4AM CDT just before the line hits the KC Metro so people will need to be prepared for quick spin-ups and less lead time for tornado warnings than we typically are able to do for more supercell like storms. These storms will move through quickly with rain out of the region by sunrise and cloud coverage clearing out shortly after that. This cold pool that develops may actually help the area from getting quite as hot as it would have and high temperatures have been dropped a degree or two from the previous forecast to account for the cooler start. Either way, it will still be one of the hottest days of the year with highs in the lower 90s and heat indices in the low 100s. Any outdoor activities today will be oppressive with heat and humidity and hydration, shade, and breaks will be necessary as most of us our not acclimated to the heat just yet. Warmer air will advect into the area in the lower levels stopping at a stationary like boundary over northern Missouri. Soundings indicate this warmer air will build a strong capping inversion over most of our area up to that boundary, but not quite up into NE Missouri. This will allow for the possibility of storms developing Friday PM up near the Kirksville area. Most of our region will be in a SPC Marginal area, but the focus will be more to the north and east. These storms will have high MLCAPE and low shear, resulting in more of a free convection type storm with wet microbursts and large hail being the main threat if they can realize the CAPE. NAMnest shows storms forming over IA with another MCS tonight, but seems to be the outlier and may be further east tomorrow night for impacts than over our area. Higher pressure and easterly winds will build into the area on Saturday, keeping us slightly cooler, especially over north central MO. Upper level ridging that builds in Saturday will continue into Sunday, keeping us dry, but also hot and humid with heat indices in the low to mid 90s. Tropical Storm Cristobal will make landfall sometime Sunday afternoon into the evening. The track of this system will make a huge difference in what our area sees going into Tuesday and and Wednesday. The current NHC track has it going more into eastern Missouri, but with a wide range of possibilities over the entire state. With all the rain we have gotten in central Missouri this could play out to be a major flooding event if we get that tropical moisture to develop along a incoming cold front Tuesday evening. This will need to be monitored closely as we get into the weekend. && .Aviation...(For the 06Z TAFS through 06Z Friday Night) Issued at 1218 AM CDT FRI JUN 5 2020 The main impact tonight will be very similar to last night with a complex of thunderstorms expected to push through eastern Kansas and western Missouri in the next few hours. These storms will likely produce strong to severe winds, lowered visibility in heavy rain, lightning, and hail. This will only impact the terminals for a few hours with some trailing rain likely for an hour or two before clearing out. Once the clouds and storms push off to the south, VFR conditions and no hazards are expected through the end of the period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Update...CDB Discussion...Barham Aviation...Barham
Hazardous weather outlook, Jun 4, 5:22 AM CDT, 21 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 522 AM CDT Thu Jun 4 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 522 AM CDT Thu Jun 4 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Storms will return to the area overnight tonight across northern Missouri. These storms could be strong to severe with damaging wind being the main threat. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday we are looking for temperatures to climb into the lower 90s with heat indices near 100 across most of the area. Late Friday afternoon into the event another round of isolated strong to severe thunderstorms is possible over western and northern Missouri. Large hail and damaging winds will be possible with these storms. The pattern settles down until Monday night into Tuesday when the remnants of a tropical system may move into the area creating a flooding hazard for our region on Tuesday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Jun 5, 12:42 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1242 AM CDT Fri Jun 5 2020
KSZ102-MOZ001-011-050630-
Doniphan KS-Atchison MO-Holt MO-
1242 AM CDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON AND NORTHWESTERN HOLT
COUNTIES UNTIL 130 AM CDT...
At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nebraska City to near Talmage to near
Johnson. Movement was southeast at 45 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Craig, White Cloud, Rockport,
Big Lake, Westboro, Watson, Blanchard, Fortescue, Bigelow, Corning,
Phelps City and Indian Cave State Park.
This includes Interstate 29 between mile markers 84 and 123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern Kansas...and northwestern Missouri.
LAT...LON 4058 9577 4058 9520 4024 9518 3991 9533
4000 9534 4000 9531 4004 9542 4012 9539
4018 9548 4024 9547 4026 9555 4030 9556
4031 9566 4034 9562 4046 9564 4048 9570
4054 9565 4056 9568 4052 9575 4057 9577
TIME...MOT...LOC 0542Z 300DEG 40KT 4072 9588 4055 9592 4038 9598
CDBLocal storm report, Jun 5, 2:25 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
225 AM CDT FRI JUN 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 AM TSTM WND DMG MARYVILLE 40.35N 94.87W
06/05/2020 NODAWAY MO PUBLIC
PUBLIC REPORT VIA TWITTER OF NUMEROUS TREE
BRANCHES DOWN IN MARYVILLE AND TRASH CANS
BLOWN AROUND STREETS.
&&Special weather statement, Jun 5, 2:44 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
244 AM CDT Fri Jun 5 2020
KSZ103-050830-
Leavenworth KS-
244 AM CDT Fri Jun 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR LEAVENWORTH COUNTY UNTIL 330 AM
CDT...
At 243 AM CDT, Doppler radar was tracking a strong gust front along
a line extending from 6 miles east of Nortonville to near
Williamstown. Movement was east at 30 mph.
Winds in excess of 40 mph will be possible as this gust front moves
east.
Locations impacted include...
Leavenworth, Lansing, De Soto, Tonganoxie, Basehor, Linwood, Easton,
Reno, Fairmount, Fort Leavenworth, Lowemont and Jarbalo.
This includes Kansas Turnpike between mile markers 207 and 222.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
northeastern and east central Kansas...and west central Missouri.
LAT...LON 3942 9518 3942 9497 3938 9493 3939 9490
3900 9492 3898 9495 3900 9502 3899 9503
3900 9519
TIME...MOT...LOC 0743Z 284DEG 28KT 3942 9522 3900 9533
CDBThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 1:57 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 48 min |
| Jun 5, 2:13 AM CDT | Severe Thunderstorm Warning | EAX | Doniphan | 32 min |
| Jun 5, 2:30 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 60 min |
| Jun 5, 2:44 AM CDT | Special Weather Statement | EAX | Leavenworth | 46 min |
| Jun 5, 2:57 AM CDT | Severe Thunderstorm Warning | EAX | Atchison, Johnson, Leavenworth, Wyandotte | 48 min |
| Jun 5, 3:23 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami, Wyandotte | 52 min |
| Jun 5, 3:36 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Wyandotte | 39 min |
| Jun 5, 4:12 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
| Jun 5, 2:41 PM CDT | Heat Advisory | EAX | Atchison, Doniphan, Johnson, Leavenworth, Linn, Miami and 1 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.